Skip to main content
Interview

Increasing Interventions, Education Strategies Among Pharmacists to Address Acetaminophen Overdoses


December 10, 2020

By Julie Gould

Alex Ponce, PharmD, is currently a Pharmacy Toxicology Fellow at the Indiana Poison CenterAlex Ponce, PharmD, pharmacy toxicology fellow at the Indiana Poison Center, discusses his recent poster presented at ASHP Midyear 2020 and explains how pharmacists can better educate patients on the risks associated with acetaminophen—particularly when they purchase these products in an over‑the‑counter setting—on how to take these medications properly since many patients often do not think about the risks because these of their easy accessibility.

Let’s talk a little bit about your case report. What led you to conduct this?

One thing that we found that was interesting about it was just the sheer amount of acetaminophen that was just ingested. In this particular case, it was 244 grams, which is quite a significant amount over two hours. It was one of the largest amounts that we could find reported.

The other remarkable thing was in comparison to other acetaminophen patients, this patient never really got too sick. We treated him very early and very aggressively. He made a full recovery without needing transplant or any really serious complications.

Looking at the clinical pharmacy side, how can the findings of this case report be put into practice?

First, I think the big takeaways from this particular case would be major communication. If you have a severe Tylenol patient like this come in, make sure you're talking to your nephrology. Make sure you're talking to your local poison center.

Get everyone on board early on so you can do those early things like dialysis or starting N‑acetylcysteine (NAC) early from a pharmacy logistics perspective as well. Having everyone work as a team together can really help streamline patient care in these patients.

The other thing would just be the different interventions that are available for Tylenol toxicity. Everyone knows your N‑acetylcysteine, which is your classic antidote, but there are some other therapies you can do, such as dialysis in this case. The other thing we did was we ran the N‑acetylcysteine at a higher rate compared to normal. There's some literature to support that.

Something we didn't do in this case that has currently come up in the literature is using CYP2E1 inhibitors, like fomepizole. There hasn't really been too many human data yet, but we look forward to some potential results with fomepizole.

We know Tylenol and acetaminophen are commonly used. Does this case report and the identification of this issue of overdose help the future of addressing this risk?

That's a really good question. In this particular case, it was an intent to self‑harm. It was very intentional. It's really hard to limit from that perspective.

However, we do see a lot of patients who accidentally take too much Tylenol because they have a chronic toothache. They can't afford to go to the dentist, or they don't have access to dental care. Or they have chronic pain, and it's just not properly being managed. They're taking too much Tylenol that way.

One thing that we can do as pharmacists is really educate these patients, particularly when they purchase these products in an over‑the‑counter setting, on how to take these medications. A lot of people think these medications are really safe because they're over the counter.

Educating them on the potential side effects and the potential harms as well to taking too much would be something that would be beneficial. That's really in our wheelhouse as pharmacists to help prevent further toxicity in those kinds of patients.

In conclusion, do you have anything else that you would like our pharmacists to know?

Where I come from, we manage a lot of different poisons or different toxins, and we're always available for any of those situations. Pharmacists can really play a role in making sure the right dose is started at the right time and then they're transitioning to a different medication option as well.

About Dr Ponce

Alex Ponce, PharmD, is currently a Pharmacy Toxicology Fellow at the Indiana Poison Center. He went to Wilkes University for pharmacy schooling, and after graduating, he did his PGY‑1 residency at the University of Maryland, Baltimore.

Agree or disagree with an article? Share your professional thoughts on an article you read.

Your Name
2 + 4 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
Back to Top